MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE PULSE SYSTEM; ORTHOPEDIC STEREOTAXIC INSTRUMENT

NUVASIVE, INC. NUVASIVE PULSE SYSTEM; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number 1881500
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/10/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient received a laminectomy at the incorrect level during a procedure utilizing pulse.The procedure was intended to be a t10 laminectomy along with l4-s1 posterior interbody fusion.Pulse, specifically the lessray application, was utilized to perform image stitching of the patient's vertebral anatomy to identify the level for the laminectomy; the stitching was completed with assistance of the radiographer.During the procedure, the lessray stitched image was visible on bottom monitor of pulse and the laminectomy level labels were applied under surgeon supervision.It was noted by the surgeon that the patient's iliac crest position made identification of vertebral anatomy on the imaging difficult.The surgeon placed a syringe marker at the labeled level for the laminectomy.The laminectomy was then conducted and completed under external neuromonitoring; no negative feedback encountered during the case.Surgeon then proceeded to perform the l4-s1 posterior interbody fusion portion of the procedure with no issues encountered.However, the next day it was discovered that the laminectomy had been performed at one level inferior to the intended level.Subsequently, a revision procedure was conducted to perform the laminectomy at the correct level.No further patient impact was reported.No additional information is available.
 
Additional Manufacturer Narrative
Following the procedure, system logs were exported and sent to the manufacturer for evaluation.A review of the system logs was unable to identify any issues or errors in the system operation.It should be noted the pulse system does not automatically apply level labels to images; each label must be applied manually by the user.Based on the information obtained, including imaging challenges due to patient anatomy, and that no evidence of system issues or errors were found within the system logs, it is likely the labels used to identify the surgical level were incorrectly applied by the user, which led to the laminectomy being performed at the incorrect level.In response to this event, it was determined that changes to the facility's surgical workflow will be implemented, including: labelling levels real time rather than at the completion of image stitching; verbal confirmation for correct level labelling from surgeon, surgical assistant, radiographer, and representative; and collecting screenshots of the stitched, labelled image for export and reference.Labeling review: "potential adverse events and complications.Note: additional surgery may be necessary to correct some of these potential adverse events.Potential pulse system failures include the following, which can cause serious or critical patient injury, including many of the adverse events noted above:.Inaccurate or flawed image display using the lessray system." "warnings, cautions and precautions.If there is any question to the correctness or validity of the image alignment, consider using alternate mode to evaluate the pulse lessray system¿s assumption about the underlying anatomy, or consider taking a full-dose or higher-dose image." ".Pulse lessray is an accessory to a fluoroscopic device.The c-arm monitor should always remain in the direct line of sight of the physician so that the unenhanced images can be referred back to at any time." ".If the surgical tool or instrument/implant is not clear relative to the underlying anatomy and the quality of the image is not adequate to perform the procedure, consider using alternate mode to allow greater clarity of the underlying anatomy without the blocking instruments." ".Pulse lessray cannot substitute for sound medical judgment.If the merged image displayed is not of sufficient quality, do not attempt to perform the procedure using this image." ".Always take a confirmatory x-ray prior to proceeding with the intervention." device not returned to manufacturer.

Brand Name
NUVASIVE PULSE SYSTEM
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key17490968
Report Number2031966-2023-00163
Device Sequence Number17955117
Product Code OLO
UDI-Device Identifier00887517990792
UDI-Public887517990792
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K210574
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1881500
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/11/2023
Initial Report FDA Received Date08/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/28/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale